| Model Number |
OPTI0517CSFMX |
| Medical Device Problem Codes |
Stretched (1601); Separation Failure (2547)
| Health Effect - Clinical Code |
Hemorrhage/Blood Loss/Bleeding (1888)
| Date of Event |
05/28/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that: " sex: unknown disease name: 5 mm aneurysm in a-com procedure: planned procedure micro catheter: sl-10/stryker, phenom 17/medtronic, phenom 21/medtronic* * the phenom 21 was used to deliver a goose neck snare sk400 to the lesion.Assist stent: atlas 4x30/stryker y connector: unknown used coils: prime/medtronic (qty.4), avenir/japan lifeline (qty.2) others: goose neck snare sk400 for the a-com lesion, the physician performed coil embolization using a double catheter technique.First, an optimax 5x17 was placed with the sl-10.Next, the physician implanted a competitive coil with the phenom 17.At this point, the physician did not detach the implant coil of the optimax, and after six competitive coils were implanted using the phenom 17, the physician attempted to detach the optimax.Although the optimax had no problem in pre-use continuity check, when attempting to detach, the xcel (lot# f230900777) indicated an alternating red-green light.When the gold connector was wiped and reconnected, the xcel indicated a green light and the release button was pressed but could not be detached.(it will be reported as (b)(4)).The xcel was replaced with a new xcel (f231100099), which indicated a green light during the detachment operation, but could not be detached.(it will be reported as (b)(4)).Then, it was replaced by another xcel (f231100099) with the same lot number, which indicated a green light but could not be detached as well.(it will be reported as (b)(4)).Therefore, the physician held the implanted coil with the goose neck snare sk400 while pulling on the optimax to force the coil to unravel.After that, the physician placed a stent atlas against the unraveled area from acom to c4 and completed the procedure.This extended the operating time by 3 hours and 30 minutes.The physician commented on the cause of this defect as follows: 1.When implanting the reported optimax, the coil was wound while the microcatheter was pushed in, which may have placed some load on the detachment zone and prevented it from detaching.However, the same technique was used for other devices, and no force was applied to this coil beyond what was necessary.2.It is possible that the placement of six coils in the frame after the optimax was implanted caused the optimax to interfere with the other coils, resulting in this defect.".
Additional Manufacturer Narrative
Balt usa reference # (b)(4).The returned device was inspected in our quality laboratory.During our analysis: - we observed the implant coil, introducer sheath and proximal end of the delivery pusher were not included with the device return; - we observed the proximal end of the delivery pusher was broken off along the hypotube approximately 30cm proximal from the first zebra stripe with the lead wires exposed; - we tested for the performance characteristics and noted the electrical resistance to be within specification; - we observed 4cm of the microcatheter was cut and remained on the delivery pusher; - we observed minor damages to the detachment zone with the pet jacket, lead wire, solder joints intact; - we observed multiple major kinks throughout the delivery pusher; - we conducted destructive testing of the delivery pusher to reveal the detachment profile of the sr thread; - we observed the tip of the sr thread experienced necking - indicating the thread endured an overload in tensile stress; root cause of the detachment failure endured by the coil system cannot definitively be determined due to the damage state of the return unit.However, it's possible the detachment failure can be attributed to internal damage to the connection of the proximal lead wires of the delivery pusher.Upon device return, we observed the proximal end of the delivery pusher was broken off along the hypotube with the lead wires exposed.In addition, we observed the tip of the sr thread experienced necking - indicating the thread endured an overload in tensile stress.The user reported that when the physician tried to detach the optimax, the xcel detachment controller showed an alternating red-green light.Moreover, when the gold connector was wiped and reconnected, the xcel detachment controller indicated a green light and the release button was pressed but the implant could not be detached.To further investigate, the electrical resistance of the coil system was measured with the multimeter providing a measurement that was within specification.Further analysis was performed in order to attempt to identify any abnormalities with the solder connections of the delivery pusher.No abnormalities were identified at the distal connections of the delivery pusher.It was mentioned by the physician "when implanting the reported optimax, the coil was wound while the microcatheter was pushed in, which may have placed some load on the detachment zone and prevented it from detaching".It is possible that if significant pressure was applied to the detachment zone when attempting to detach the implant coil, this could have caused an issue with the proper detachment cycle being achieved.Without the complete return of the delivery pusher, further testing of the associated coil could not be performed.The lhr indicates that the unit was free of damage and the electrical resistance of the coil system was within specification at the time of final inspection.Review of the lot history records did not reveal any in-process or lot-specific issue that could account for the observation.No additional complaints against lot number f231001036 has been made for the same issue.Comprehensive analysis of this failure mode has remained subject to monitoring for any unacceptable increase in trend.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.